I know it is early days but will I ever feel normal again?

Help, after feeling very ill found out in December that I had an overactive thyroid with antibodies. I started on 20mcg Carbimazole right away and had more bloods done three weeks later. Then I got a letter from my endo saying to double Carbmazole dose and take 20mcg morning and 20 mcg at night.

I saw my endo at the end of February having had more bloods done.

I was told then that I have Graves and was started on block and replace - 50mcg levothyroxine as well as 40mcg Carbimazole taken in one go in the morning. I started taking the levothyroxine at night because I like to have breakfast as soon as I get up or I feel awful. Anyway after a month on it I have started to get palpitations again. I went to the doctor and had more bloods done, they came back 'normal' and I know I ought to have asked what they were but I feel so low I just didn't. I now feel awful, pounding heart, not sleeping, waking up with the pounding heart and sweats, can't make a decisision, feel paranoid, I've even been bursting into tears and I wasn't even doing that before I was diagnosed and was feeling awful. I feel really low now. I have to wait until the end of April before I see my endo again. Meanwhile I have an appointment with my doctor next week ( suggested by the person who said the test results were normal)

My results have been

November

T4 - 38.5

TSH - 0.03

My thyroid antibodies were 164 with one of these but don't know which and haven't got any more readings on that.

December

T4 - 15.6

TSH - 0.03

February

Free T4 -10.2

TSH -7.0

I was told I had one hypo active which wasn't a surprise but I still felt quite well.

Every day I take an

A - Z multivitamin ( I take that in the afternoon / evening if I don't forget it altogether )

1xOne-a-day CO Q10

2x Slow release Vitamin C & zinc capsules

Along with my 40 mcg Carbimazole and 50 mcg levothyroxine which I now take with water, on an empty stomach as soon as I wake up

Unfortunately, there I was feeling so much better and now I feel so low and hopeless. Is this normal? Sorry for going on ..... and on.

8 Replies

oldestnewest
  • Don't apologise. Being hypo I understand how that feels but I have no experience of having Graves so I can only partly relate.

    Your TSH in February was too high and your free T4 looks low (although it is difficult to tell without the reference range). I really don't understand how someone thought these results were normal! Your TSH is too high. It looks like you need an increase in your thyroxine. If you are on block and replace, I presume the aim is to stop your own thyroid hormone production entirely, in which case 50mcg thyroxine is nowhere near enough. You will likely need somewhere between 100 - 150mcg or possibly more.

    Feeling low and hopeless is very common when you are hypo. I imagine you would start to feel a lift once you have increased your thyroxine. If it were me, I would be asking for an increase to 100mcg asap. You may find they will only increase by 25mcg at a time between blood tests.

    Please let us know how you get on

    Carolyn x

  • Sorry you are feeling so awful. It does sound as though you have become more hypo. Unfortunately I don't know much about block and replace, but Carolyn's suggestion sounds good. Or maybe your carbimazole needs to be decreased. It would be very helpful if you could get hold of the reference range for your fT4 as well please? Hopefully you can get things sorted and start to feel better soon. Xx

  • Hi,

    I'm sorry to hear things are so bad. I've been hyperactive so know what its like to constantly wake with a pounding heart and sweats - horrible!!! That does sound more like a symptom of hyperactive rather than hypoactive thyroid although your tests in February seem to indicate that you were hypoactive. You do need the reference range though - different laboratories use different ranges for 'normal' and if you get a print out of your tests you should see the range in brackets next to the value for TSH and FT4. (they can charge for print outs. I pay £5 per print out.)

    As far as I understand it though, and certainly from my experience Graves doesn't 'settle'. In other words the thyroid levels aren't stable and that is one of the difficulties in treating it (not that I have ever heard my doctors mention this!). For a while you can be fine on one dosage and then you aren't. So I think it is possible (not saying this is the case, but that it is possible) that you were 'hypo' in February and now have swung to being hyper.

    One suggestion would be to go to your GP next week and explain your symptoms and say that you are concerned that you have become hyper so you think you need another test. Once the test comes back if you are hyper then phone the endo and speak to him/her on the phone to see whether they think your dosage should be changed.

    Good luck with it all....

    Best wishes,

    Susannah

  • I think that £5 is very expensive for a print out of your blood results. I don't pay anything, plus the doctors are not supposed to make a profit from monies paid for blood results.

    Jo xx

  • Thank you all for your advice. I am definitely going to ask for a print out of my results, and I will find out the reference range they use too, i think i had it once but couldnt find where i had written it down, so far when I have asked and been given the results I have just scribbled them on a bit of paper which is not a grat idea.

    I think I must have gone hyper now hence all the palpitations, and I did what you suggested and saw my doctor who arranged blood tests, those were the results that are supposed to be 'normal'. I was so stunned to hear that that I didn't even ask what they were. The person I was speaking to said to go back and speak to my doctor again which I will do on Thursday this week. I just worry that my doctor will get fed up with me if I keep going back

    It seems quite fast though to have gone from hypo in February to palpitations etc in March - just a month and I think 50mcg of thyroxine is a pretty low dose so if I have become hyper again and I really feel that way (then unless you can get smilar symptoms and still be hypo ) it looks like the levothyroxine hasn't half worked fast.

    Susannah, what you said about Graves not settling is really interesting, kind of depressing in a way too to think that just when you think you are getting somewhere all of a sudden you aren't.

    Hopefully I'll find out more on Thursday but thank you all for your much needed support :-)

    Liz

  • I get palpitations withy hypo - lots of the symptoms do seem to overlap which is very confusing. Xx

  • I've had a bit of a battle with my doctor's surgery about getting my results. Apparently no one else asks for a print-out and although I believe they are entitled to charge to cover administrative costs I suspect them of doing so to try and put me off.

    I haven't fought one of my doctors about the fact he claims that because my values are in the 'normal' range I couldn't possibly have any symptoms, since I live in my body and he doesn't!

    I didn't mean to sound too gloom and doom about having Graves – I wouldn't expect it to swing drastically month to month so it may be that you are still hypo. I think it is worth bearing in mind though that having RAI or partial thyroidectomy won't necessarily deal with the problem because of the underlying issue of the autoimmune disease.

    It is weird how the symptoms can be the same for hypo and hyper. Don't really know what that is all about!

    Will be interesting to see what your 'normal' results actually are. I have mine in a spreadsheet so that I can chart them going up and down which is more what I am worried about...

    I have a feeling this is a bit waffly!! Sorry.

    Susannah

  • No, it's fine not waffly at all. I agree with you - sounds like they were trying to put you off. Be so much easier if they just gave you your results on a print off wouldn't it.

    Liz x

You may also like...